Alert archive / Michigan / Small Craft Advisories in 2008
Small Craft Advisory 116, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Dec 3, 2008, 4:36 AM EST. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2008, 4:36 AM EST (09:36 UTC)
- Expired
- Dec 6, 2008, 10:57 AM EST
- In force
- 3 days
- Issued by
- NWS Gaylord, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 2, 11:45 PM EST, 4 hours 51 minutes earlier.
Area forecast discussion, Dec 2, 11:45 PM EST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1145 PM EST TUE DEC 2 2008
.SYNOPSIS.../ISSUED AT 359 PM/
A COMBINATION OF SYSTEM AND LAKE EFFECT SNOWFALL WILL ADD TO THE
BLANKET OF SNOW COVER IN PLACE ACROSS NORTHERN MI. A LITTLE LIGHT
SNOW TONIGHT WILL BECOME MORE WIDESPREAD AND HEAVIER WEDNESDAY...
THEN TRANSITION TO LAKE EFFECT SNOW SHOWERS WEDNESDAY NIGHT AND
WILL CONTINUE INTO FRIDAY. HEAVY SNOWFALL TOTALS ARE ANTICIPATED...
WITH SOME AREAS LIKELY TO SEE WELL OVER A FOOT OF SNOW BY FRIDAY
MORNING.
JPB
&&
.SHORT TERM.../ISSUED AT 1033 PM/...OVERNIGHT
UPSTREAM COLD FRONT HAS REACHED THE WRN LAKE SUPERIOR SHORELINE LATE
THIS EVENING. AREA OF LIGHT SNOW/VIRGA CONTINUES TO DEVELOP ACROSS
NRN LAKE MICHIGAN...ERN UPR MICHIGAN AND NRN LWR MICHIGAN WELL AHEAD
OF THIS BOUNDARY. PRIMARY LIFTING MECHANISM IS ISENTROPIC ASCENT...
BUT LIFT IS WEAK AND MOISTURE IS LIMITED AT THIS POINT. THUS...THE
LIGHT NATURE OF THE PRECIP. LATEST OB OUT OF FKS INDICATES THE LIGHT
SNOW IS MIXING WITH OR CHANGING TO RAIN ALONG THE IMMEDIATE
LAKESHORE AS A RESULT OF LOW LEVEL WAA POSSIBLY ENHANCED BY RELATIVE
WARM LAKE WATERS. HOWEVER...SFC TEMPS HAVE ALSO WARMED INTO THEM ID
30S TO AROUND 40...SO FREEZING PRECIP IS NOT A PROBLEM ATTM. CURRENT
GRIDS HANDLE THIS LIGHT MIX OF PRECIP WELL ALONG THE SHORELINE...
WITH SOME LIGHT FREEZING PRECIP AS WELL IN THE HIGHER ELEVATIONS.
SECONDARY (STRONGER) WAVE STILL PROGGED TO DEVELOP WELL UPSTREAM
ALONG THE BOUNDARY OVERNIGHT...AND IS EXPECTED TO STRENGTHEN VIA THE
DEVELOPMENT OF JET COUPLING AS THE WAVE HEADS INTO OUR CWA AFTER 12Z
WEDNESDAY. 1000-500 MB RH WILL INCREASE TO 90 PCT WITH THIS
FEATURE...SO DRY AIR WILL NO LONGER BE A LIMITATION. FIRST LOOK AT
THE 00Z NAM AS WELL AS UPSTREAM OBS OVER THE NRN PLAINS INDICATE
CURRENT WINTER STORM WATCHES ARE IN LINE WITH LATEST MODEL AND
OBSERVED DATA. LIGHT SNOW IS DEVELOPING AS WE SPEAK OVER SD WHERE
00Z RUN SHOWS PRECIP INITIATION IS EXPECTED TO OCCUR. AT THIS
POINT...EXPECT MAJORITY OF ACCUMULATING SNOW WILL HOLD OFF UNTIL
AFTER 12Z...JUST A FEW HOURS AFTER WATCH BEGINS.
&&
.LONG TERM.../ISSUED AT 359 PM/...WEDNESDAY AND BEYOND
WEDNESDAY...COMPLICATED FORECAST FOR THE WEDNESDAY/THURSDAY PERIOD
WITH SHORT WAVE ENERGY COMING IN FROM THE NORTHERN ROCKIES...
FOLLOWED BY LAKE EFFECT SNOWFALL DEVELOPING IN ITS WAKE. LOOKING AT
A WIDESPREAD SNOWFALL ACROSS THE AREA DURING THE DAY WEDNESDAY AHEAD
OF APPROACHING BAROCLINIC ZONE AND ASSOCIATED QG/FRONTOGENETIC
FORCING. PRECIPITATION MAY START OUT AS FREEZING DRIZZLE/DRIZZLE
ACROSS EASTERN UPPER BEFORE COLUMN COMPLETELY SATURATES...AND MAY
ALSO SEE SOME RAIN ALONG THE LAKE MICHIGAN SHORELINE DURING THE
MORNING AS WELL WITH A SHALLOW SURFACE BASED WARM LAYER FORECAST.
BIGGEST CONCERN FOR WEDNESDAY WILL BE POTENTIAL LAKE ENHANCEMENT
ALONG SLOW MOVING COLD/OCCLUDED FRONT AND ASSOCIATED SHARP
CONVERGENCE AXIS PRESSING ACROSS LAKE MICHIGAN DURING THE MORNING/
EARLY AFTERNOON. CAN ENVISION A BAND OF HEAVIER PRECIP SLOWLY
PUSHING EASTWARD AS THE COLD FRONT PROGRESSES INLAND...WHICH WOULD
BOOST SNOW POTENTIAL ALONG/WEST OF I-75. PLAN TO FOCUS BEST SNOW
AMOUNTS ACROSS NORTHWEST LOWER AND THROUGH THE STRAITS REGION DURING
THE DAY WEDNESDAY...AT LEAST ADVISORY CRITERIA AMOUNTS ANTICIPATED
(3-5 INCHES)...TAPERING OFF TO 1-2/3 INCHES OVER MUCH OF
NORTHEAST LOWER (BASED OFF AN AVERAGE SNOW-WATER RATIO OF AROUND
15:1). SYNOPTIC SNOW WILL CONTINUE INTO WEDNESDAY EVENING...THEN
TRANSITION TOWARD NORTHWEST FLOW LAKE EFFECT AS COLDER AIR MOVES
IN (850MB TEMPERATURES DROPPING AROUND -16C BY THURSDAY MORNING.
SYNOPTIC FORCING WILL BE PREVALENT THROUGH THE NIGHT (AT LEAST AT
MID LEVELS) AS MID LEVEL TROUGH SWINGS THROUGH...WITH INVERSION
HEIGHTS CLIMBING ABOVE 850MB ACROSS BOTH EASTERN UPPER AND
NORTHWEST LOWER. SNOW AMOUNTS WILL LIKELY DEPEND ON HOW QUICKLY
WINDS SWING AROUND AND LES BECOMES ORGANIZED (ALSO ASSUMING THAT
REMAINING SYNOPTIC COMPONENT IS RELATIVELY SMALL)....BUT CAN SEE
ANOTHER 2-5 INCHES IN TOTAL SYNOPTIC PLUS LES IN NORTHWEST FLOW
FAVORED AREAS DURING THE NIGHT.
AS FAR AS HEADLINES ARE CONCERNED...WILL TRY TO COVER THE ENTIRE
EVENT WITH ONE HEADLINE AT THIS POINT. SINCE CONCERNED ABOUT AT
LEAST ADVISORY CRITERIA SNOWFALL ACROSS NORTHWEST LOWER DURING THE
DAY WEDNESDAY...PLUS ADDITIONAL LAKE EFFECT THROUGH THURSDAY...WILL
ISSUE A COUPLE WATCHES. ONE FOR CHIPPEWA COUNTY (LAKE EFFECT) WILL
START TOMORROW NIGHT TO ESSENTIALLY COVER THE LAKE EFFECT PORTION OF
THE EVENT (RUNNING RIGHT THROUGH FRIDAY MORNING TO MATCH UP WITH
MQT) ANOTHER WATCH (WINTER STORM) FOR MOST COUNTIES ALONG-WEST OF
I-75 (SANS CHEBOYGAN/ROSCOMMON/OGEMAW/GLADWIN) TO START TOMORROW
MORNING TO CATCH THE FRONT END OF THIS EVENT AS WELL...AND WILL ALSO
RUN THROUGH THURSDAY NIGHT.
THURSDAY...NEEDLESS TO SAY FROM THE ABOVE DISCUSSION...LAKE EFFECT
SNOWS TO CONTINUE. WINDS GENERALLY WEST-NORTHWEST TO NORTHWEST AS
IT PROGRESSIVELY GETS COLDER...WITH VERY FAVORABLE 850MB
TEMPERATURES (AROUND -18C)...AND INVERSION HEIGHTS AVERAGING AROUND
750MB. EFFECTIVE FETCH INTO NORTHWEST LOWER WILL BE LIMITED BY
WINDS BECOMING MORE WEST-NORTHWEST...BUT WILL GO AT LEAST ADVISORY
CRITERIA ADDITIONAL ACCUMULATIONS DURING THE DAY THURSDAY HERE.
FOCUSED CONVERGENCE ACROSS NORTHERN CHIPPEWA COUNTY WILL LIKELY LAY
DOWN A SWATH OF HEAVY SNOWFALL IN THE VICINITY OF WHITEFISH
BAY...AND WINDS MAY BE SUFFICIENTLY WEST TO PUSH SNOW INTO SAULT STE
MARIE. WILL GO WITH 6-10 INCHES ACROSS NORTHERN CHIPPEWA COUNTY
DURING THE DAY. NO BIG CHANGES INTO THURSDAY NIGHT...WITH CONTINUED
WEST-NORTHWEST FLOW AND SIMILAR THERMODYNAMIC PARAMETERS.
AS FOR STORM TOTAL AMOUNTS...FORTHCOMING WSW WILL MENTION TOTAL
AMOUNTS FROM TOMORROW MORNING THROUGH FRIDAY MORNING RANGING FROM 1
TO 2 FEET (WILL MENTION LIGHTER TOTAL AMOUNTS ALONG M-55 COUNTIES).
EXTENDED RANGE (FRIDAY THROUGH TUESDAY...PREPARED 1100 AM EST DEC
2)...HEMISPHERIC PATTERN CONTINUES ALONG THE SAME FOUR WAVE
CONFIGURATION OF THE RECENT PAST...WITH MEAN LONG WAVE TROUGHING
HANGING ON ACROSS EASTERN NORTH AMERICA. THIS WILL KEEP THE GREAT
LAKES IN THE COLD AIR THROUGH MUCH OF THE EXTENDED RANGE...SOME
HINTS OF A RESPITE NEXT WEEK AS GUIDANCE TRYING TO IMPLY A BIT OF
RETROGRESSION TO THE MEAN PATTERN WITH MEAN TROUGHING SETTING UP
FARTHER WEST AS MODELS TRYING TO BLAST A PACIFIC JET THROUGH THE
EASTERN PACIFIC RIDGE. IN THE INTERIM HOWEVER...A COUPLE SHOTS OF
FRESH COLD AIR IN THE OFFING WILL SET THE STAGE FOR CONTINUED BOUTS
OF LAKE EFFECT SNOWFALL. MAY START OUT MAINLY IMPACTING WESTERLY
FLOW FAVORED LOCALES FRIDAY... THEN POSSIBLY A DECENT LAKE ENHANCED
EVENT SATURDAY AS FLOW BACKS SOUTHWEST AHEAD OF ANOTHER CLIPPER
FORECAST TO CROSS THE STATE. ANOTHER PUSH OF COLD AIR COMES IN
BEHIND THE CLIPPER SUNDAY...BUT IF THE IDEA OF RISING HEIGHTS ALOFT
AND DEEP LAYER DRYING HOLD...THIS MAY BLUNT HEAVIER SNOW POTENTIAL
IMPLIED BY 850MB TEMPERATURES DROPPING CLOSER TO -20C. THE START OF
NEXT WORK WEEK BEGINS THE POSSIBLE RE-ORIENTATION OF THE MEAN LONG
WAVE TROUGH FARTHER WEST...WITH WARM ADVECTION/HEIGHT RISES INTO THE
REGION. WHAT WILL BE INTERESTING TO WATCH IS THE DEGREE TO WHICH
SPLIT FLOW TRIES TO DEVELOP. OPERATIONAL 02/00Z GGEM REALLY TAKES
OF WITH THIS IDEA...SPINNING UP ANOTHER STRONG STORM FOR THE GREAT
LAKES IN THE TUESDAY TIME FRAME. 02/00Z ECMWF ON THE SPLIT IDEA AS
WELL (WITHOUT THE TUESDAY STORM)...OPERATIONAL GFS WAS NOT THOUGH
GFS ENSEMBLE MEAN DID SHOW SOME BAGGINESS IN THE MEAN PATTERN ON
TUESDAY WITH A SURFACE LOW OVER THE OHIO VALLEY. FOR THE TIME
BEING...JUST A CONTINUED CHANCE FOR SNOW MONDAY AND TUESDAY WILL
SUFFICE. AS FOR TEMPERATURES...COLD. CONTINUED BELOW NORMAL WITH
TEENS AND 20S FOR DAYTIME HIGHS FROM FRIDAY THROUGH MONDAY.
JPB
&&
.MARINE.../ISSUED AT 359 PM/
GALE WARNINGS TO CONTINUE FOR THE NEARSHORE WATERS OF NORTHERN LAKE
MICHIGAN THRU 4 AM AS GRADIENT REMAINS TIGHT AND CORE OF STRONGEST
WINDS CRUISES OVERHEAD. SMALL CRAFT ADVISORY CONDITIONS EXPECTED FOR
ALL REMAINING NEARSHORE WATERS.
BEYOND TONIGHT...GRADIENT WEAKENS DURING THE DAY WEDNESDAY AS
COLD/OCCLUDED FRONT PRESSES SOUTHEAST INTO LOWER MI...BUT TIGHTENS
AGAIN WEDNESDAY NIGHT INTO THURSDAY AS WINDS BECOME STRONGER OUT OF
THE NORTHWEST. THIS WILL PROBABLY REQUIRE A RENEWED ROUND OF SMALL
CRAFT ADVISORIES IN THE NEARSHORE WATERS TUESDAY NIGHT INTO
WEDNESDAY.
LAWRENCE/JPB
&&
.AVIATION.../ISSUED AT 1145 PM/...VALID FOR 06Z TAFS
DETERIORATING WX CONDITIONS EXPECTED THRU THE TAF PERIOD. MVFR
CONDITIONS WILL GRADUALLY LOWER TO IFR THRU THE PERIOD AS WIDESPREAD
SNOW DEVELOPS ALONG AND AHEAD OF AN APPROACHING COLD FRONT. SOME
SPOTS OF LIFR ARE ALSO POSSIBLE WITHIN HEAVIER BOUTS OF SNOWFALL.
EXPECT LLWS AT ALL SITES OVERNIGHT IN LOW LEVEL WAA AHEAD OF THE
FRONT.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT
FOR MIZ016-019>022-025>028-031>033.
LAKE EFFECT SNOW WATCH FROM WEDNESDAY EVENING THROUGH FRIDAY
MORNING FOR MIZ008.
LM...GALE WARNING UNTIL 4 AM EST WEDNESDAY FOR LMZ323-341-342-344>346.
LH...SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR LHZ345>349.
LS...SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR LSZ321-322.
&&Hazardous weather outlook, Dec 2, 4:26 PM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 426 PM EST TUE DEC 2 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 031200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 426 PM EST TUE DEC 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT GALE FORCE WIND GUSTS WILL OCCUR OVER THE NEARSHORE WATERS OF NORTHERN LAKE MICHIGAN THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY ACCUMULATING SNOWFALL WILL BECOME PREVALENT ACROSS NORTHERN MICHIGAN OVER THE COMING DAYS...WITH A COLD FRONT BRINGING WIDESPREAD SNOWFALL TO THE REGION WEDNESDAY AND WEDNESDAY EVENING...FOLLOWED BY SIGNIFICANT LAKE EFFECT SNOW ACCUMULATIONS IN FAVORED SNOW BELT REGIONS OF EASTERN UPPER AND NORTHWEST LOWER MICHIGAN THROUGH FRIDAY. SEE ONGOING WATCHES FOR ADDITIONAL DETAILS. LAKE ENHANCED SNOWFALL MAY BRINGING ADDITIONAL LOCALLY HEAVY ACCUMULATIONS TO AREAS ADJACENT TO LAKE MICHIGAN SATURDAY. THE POTENTIAL EXISTS FOR A SYSTEM TO DEVELOP AND BRING MORE WIDESPREAD ACCUMULATING SNOWFALL TO NORTHERN MICHIGAN IN THE TUESDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... MARINE AND SNOW SPOTTERS...PLEASE RELAY WIND GUST AND SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 4:38 AM EST | Winter Storm Warning | APX | Antrim, Benzie, Cheboygan, Crawford, Emmet, Grand Traverse and 3 more | 54 hr |
| Dec 3, 4:38 AM EST | Winter Weather Advisory | APX | Alpena, Benzie, Cheboygan, Manistee, Missaukee, Montmorency and 4 more | 47 hr |
| Dec 3, 4:05 PM EST | Lake Effect Snow Warning | APX | 42 hr |
Nearby
Small Craft Advisories in Michigan, 2008Every small craft advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.